I am 30 and have had diarrhea since I could remember. I always said it was a stress thing and sucked it up. Well in July of 2002, I had my gall bladder removed due to a gallstone 19mm large. Since then I have not had one regular BM. It does not matter what I eat or when, about 10 minutes after I am done, It is like someone opened the flood gates and I have to go and I mean NOW. No cramps or warning. It is like my colon just fills up and I can't hold it. When I eliminate it is explosive, watery, very smelly, yellow and it seems mucusy. I also noticed that it will happen without eating. I sometimes will go to the bathroom 5-6 times before it stops, until the next time I eat or the Sun Shines. There have been a dozen times that I am unable to make it to bathroom. That is bad when I get changed more than my kids. Well, anyways I am unable to tell if it is bloody. I go for an Upper GI with a follow through on the 30 th. In the meantime has anyone had BM's like this, with or without Gallbladder removal? My Mom has Chron's and My Biological Sperm Contributor has Colon Cancer. They both have appliances and I am scared that this might be serious.
Thank you - Wishing you Wisdom, Health and Happiness
About 5% of the people that have gallbladder surgery result in producing too much bile and that causes diarrhea. It can be controlled by taking a medication Colstid(sp) or several others that absorb the bile before it get to your colon.
If bile salts ever reaches the colon --- you will get diarrhea like you describe.
Talk to your Doctor about it -- the medication is normally used to reduce high cholesterol problems but a side-effect for normal people is constipation.
It would also help to take a water soluble fiber like Metamucil. It's safe and a stool bulking agent.
Kim - your story is incredibly like mine was - and I mean almost word for word. The immediate, no warning, gotta go NOW!!! And then accidents causing me to leave work early or not even leave the house. I began to avoid eating so this wouldn't happen. My stools were explosive, liquid, bright yellow, and smelly too! I had my gall bladder removed in '97 and went for 5 years (!) before I found this board and the relief I obtained.
You will find my story posted several times on the Digestive Disorders site, probably archived somewhere. But not to keep you in suspense, Colestid has been my god send. I have been on it now for 1.5 years and have only had diarrhea about 3 times in that whole time period - and made it to the bathroom safely!
With your gall bladder gone, your small intestine cannot handle the bile from the liver, which tends to act almost like an enema and cause extreme uncontrollable diarrhea. I thought I would have to live with accidents/incontinence for the rest of my life (I was 35 when I had my GB removed). Do some searches on the term "bile salt diarrhea" and I'll bet you will find your symptoms to a "T". You may also find my messages/posts too if you do a web search.
Not all doctors believe in Colestid (pill) or Questran (powder). My surgeon didn't want to prescribe it, but when I took articles about Colestid and bile salt diarrhea to my family doc, he was willing to give it a try. He knew how humiliated and frustrated I was with my IBS-D out of control like it was. I have had IBS-D for 20+ years, but it was definitely out of control after 1997. I still have the cramping /urge to go from IBS, but my stools are FORMED!!!! It is a miracle drug, and I plan to take it forever. Basically, the medication is not absorbed by the bloodstream, but sits in the stomach and acts like a sponge to soak up the excess bile secreted by the liver, and then no diarrhea!
Talk to your doctor soon. There is hope - I am living proof that a person can go from almost suicidal worrying about their bowels/avoiding every social activity to not even having to worry where the nearest bathroom is.
Feeling your pain,
Last edited by moderator4; 01-19-2004 at 12:43 PM.
Thank you both so much for all your information. I am so glad someone replied. I thought I was the only one out there like this. I have other health issue, which make feel alone, sometimes. Thank you again.